Atormac
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 6400  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
  
 Resource Links
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (719 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this Article
   References
   Article Figures

 Article Access Statistics
    Viewed1549    
    Printed34    
    Emailed0    
    PDF Downloaded60    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
Table of Contents    
LETTER TO EDITOR
Year : 2013  |  Volume : 61  |  Issue : 6  |  Page : 669-670

A rare cause of dural venous sinus thrombosis


Department of General Medicine, JIPMER, Dhanvantri Nagar, Puducherry, India

Date of Submission05-Nov-2013
Date of Decision25-Nov-2013
Date of Acceptance21-Dec-2013
Date of Web Publication20-Jan-2014

Correspondence Address:
Kolar Vishwanath Vinod
Department of General Medicine, JIPMER, Dhanvantri Nagar, Puducherry
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0028-3886.125292

Rights and Permissions



How to cite this article:
Vinod KV, Thabah MM, Venkatesh T, Thiruvikramaprakash G, Kumar SR, Dutta TK. A rare cause of dural venous sinus thrombosis. Neurol India 2013;61:669-70

How to cite this URL:
Vinod KV, Thabah MM, Venkatesh T, Thiruvikramaprakash G, Kumar SR, Dutta TK. A rare cause of dural venous sinus thrombosis. Neurol India [serial online] 2013 [cited 2019 Nov 18];61:669-70. Available from: http://www.neurologyindia.com/text.asp?2013/61/6/669/125292


Sir,

Poisoning resulting from ingestion of crushed seeds of the plant Abrus precatorius (AP) can occasionally cause neurological manifestations. However, dural venous sinus thrombosis is a rare and hitherto unreported complication of AP poisoning.

A 22-year-old unmarried lady was admitted after suicidal ingestion of about 20 crushed seeds of AP. She developed abdominal pain, recurrent vomiting, profuse watery diarrhea and subsequently bloody diarrhea from second till seventh day of ingestion. Laboratory evaluation on day-3 revealed hypernatremia (serum sodium: 154 mEq/l), hypokalemia (serum potassium: 3.1 mEq/l), neutrophilic leucocytosis (leucocyte count: 16.2 × 10 9 /l, neutrophils: 83%), normal hematocrit, platelet count, coagulation tests, hepatic and renal function. On day-7, she suffered multiple episodes of generalized tonic clonic seizures and developed altered sensorium. Examination revealed right sided hemiplegia and papilledema in both eyes. Unenhanced computerized tomography (CT) of the brain revealed thrombosis of the superior sagittal sinus (SSS), left parieto-occipital hemorrhagic infarct with midline shift [Figure 1]. She was started on antiepileptic drugs, osmotic therapy and subcutaneous enoxaparin. Magnetic resonance imaging (MRI) and MR-venography confirmed the thrombosis of SSS and left transverse sinuses [Figure 1]. Subsequently she underwent left parieto-occipitotemporal craniotomy for cerebral decompression [Figure 1]. Urine pregnancy test was negative. Work-up for pro-coagulant states and homocysteinemia was negative. Her condition improved gradually and she was discharged on oral warfarin.
Figure 1: Unenhanced CT images of the brain (a - c), showing hyperdense thrombus in the posterior part of the superior sagittal sinus (indicated by arrows in a and b), with a hemorrhagic infarct in the left parieto-occipital region and midline shift to right (b) and CT scan done following left parieto-occipitotemporal craniotomy (c) Sagittal T1-weighted magnetic resonance image of the brain (d), showing hyperintense thrombus in the SSS (indicated by arrows)

Click here to view


Abrin, the toxalbumin present in AP is highly toxic to humans. The manifestations of poisoning predominantly pertain to the gastrointestinal tract, but uncommonly hepatitis, pulmonary edema, central nervous system (CNS) toxicity, hemolysis and acute kidney injury have also been reported. [1],[2] CNS manifestations such as drowsiness, confusion, hallucinations, convulsions, coma, papilledema and focal neurological deficits resulting from toxic encephalitis, acute demyelinating encephalitis, cerebral edema and consequent raised intracranial pressure have been reported earlier. [3],[4],[5] As abrin is a known immunomodulator, CNS demyelination is thought to be immune mediated. [4] Systemic steroids are useful for treating acute demyelinating encephalitis. [5]

Dehydration has been reported as a risk factor for cerebral venous thrombosis (CVT). Fluid losses from vomiting and diarrhea and consequent dehydration might have contributed to CVT in the index case. Endothelial injury from abrin, [2] apart from causing cerebral edema [3] and intravascular volume depletion from "capillary leak" phenomenon, might have contributed to CVT. Pregnancy was excluded and work-up for other thrombophilic states such as protein C and S deficiency, antithrombin III deficiency, factor V Leiden and prothrombin gene mutation was negative in the index patient. Prior personal or family history of deep venous or CVT and intake of hormonal contraceptives were lacking in the index case. Thus, apart from metabolic causes such as hyponatremia or hypernatremia, acute demyelinating encephalitis and toxic encephalitis, CVT has to be considered in the differential diagnosis of a patient with AP poisoning who develops altered sensorium and convulsions, with or without focal neurological deficits. Timely diagnosis and prompt treatment of this thrombotic complication with heparin and oral anticoagulation can be lifesaving.

 
  References Top

1.Fernando C. Poisoning due to Abrus precatorius (jequirity bean). Anaesthesia 2001;56:1178-80.  Back to cited text no. 1
[PUBMED]    
2.Dickers KJ, Bradberry SM, Rice P, Griffiths GD, Vale JA. Abrin poisoning. Toxicol Rev 2003;22:137-42.  Back to cited text no. 2
[PUBMED]    
3.Subrahmanyan D, Mathew J, Raj M. An unusual manifestation of Abrus precatorius poisoning: A report of two cases. Clin Toxicol (Phila) 2008;46:173-5.  Back to cited text no. 3
[PUBMED]    
4.Sahni V, Agarwal SK, Singh NP, Sikdar S. Acute demyelinating encephalitis after jequirity pea ingestion (Abrus precatorius). Clin Toxicol (Phila) 2007;45:77-9.  Back to cited text no. 4
[PUBMED]    
5.Sahoo R, Hamide A, Amalnath SD, Narayana BS. Acute demyelinating encephalitis due to Abrus precatorius poisoning - Complete recovery after steroid therapy. Clin Toxicol (Phila) 2008;46:1071-3.  Back to cited text no. 5
[PUBMED]    


    Figures

  [Figure 1]

This article has been cited by
1 The analysis of abrin in food and beverages
Christina S. Robb
TrAC Trends in Analytical Chemistry. 2015; 67: 100
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
   
Online since 20th March '04
Published by Wolters Kluwer - Medknow